Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS Grand Forks, ND

June 13, 20177 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 9:37 PM CDT for 7 counties in Minnesota. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 9:37 PM CDT (02:37 UTC)
Expired
Jun 13, 2017, 10:30 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 164 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:40 PM CDTHAIL 0.5Ottertail, MNHALF INCH HAIL AND ESTIMATED 30 MPH WIND GUSTS ON NORTHEAST SIDE OF OTTERTAIL LAKE
Jun 13, 9:42 PM CDTTSTM WND DMG4 Ese Detroit Lakes, MNA LARGE TREE WAS DOWN ALONG THE HIGHWAY BETWEEN DETROIT LAKES AND FRAZEE. TIME ESTIMATED BASED ON RADAR.
Jun 13, 9:52 PM CDTTSTM WND DMG4 N New York Mills, MNNUMEROUS LARGE BRANCHES AND LIMBS BROKEN DOWN. TIME ESTIMATED BASED ON RADAR.
Jun 13, 9:55 PM CDTTSTM WND DMG4 Ese Detroit Lakes, MNA LARGE TREE WAS DOWN ALONG THE HIGHWAY.
Jun 13, 10:00 PM CDTTSTM WND DMGHeight Of Land Lake, MNNUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND HEIGHT OF LAND TOWNSHIP. A FEW TREES UPROOTED ON THE NORTH SIDE OF HEIGHT OF LAND LAKE.
Jun 13, 10:10 PM CDTTSTM WND DMG4 Ssw Naytahwaush, MNNUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN ALONG CR4 NEAR SOUTH TWIN LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2418 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WUUS53 KFGF 140237
SVRFGF
MNC005-027-029-087-107-111-159-140330-
/O.NEW.KFGF.SV.W.0047.170614T0237Z-170614T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
937 PM CDT TUE JUN 13 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clay County in northwestern Minnesota...
  Eastern Norman County in northwestern Minnesota...
  Western Wadena County in central Minnesota...
  Eastern Otter Tail County in west central Minnesota...
  Mahnomen County in northwestern Minnesota...
  Becker County in northwestern Minnesota...
  Southern Clearwater County in northwestern Minnesota...

* Until 1030 PM CDT.

* At 936 PM CDT, severe thunderstorms were located along a line
  extending from Hitterdal to near Perham to near Urbank, and are
  nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Public. This storm has a history of producing damaging 
           winds.

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Vergas and Dale around 940 PM CDT. 
  Hitterdal around 955 PM CDT. 
  Perham around 1000 PM CDT. 
  Frazee, Ulen and Almora around 1030 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4656 9572 4693 9638 4750 9609 4750 9598
      4700 9518 4691 9516 4681 9516 4680 9514
      4637 9504 4637 9516 4611 9515 4611 9553
TIME...MOT...LOC 0236Z 212DEG 4KT 4695 9625 4663 9567 4611 9544 

HAIL...0.75IN
WIND...60MPH
 
$$

Hopkins
2 follow-up statements
937 
WWUS53 KFGF 140301
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1001 PM CDT TUE JUN 13 2017

MNC027-140310-
/O.CAN.KFGF.SV.W.0047.000000T0000Z-170614T0330Z/
Clay MN-
1001 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central, north central, northwestern and west central Minnesota.

LAT...LON 4611 9553 4667 9560 4703 9620 4750 9609
      4750 9598 4700 9518 4681 9516 4637 9504
      4637 9516 4611 9515
TIME...MOT...LOC 0300Z 212DEG 4KT 4697 9623 4665 9565 4613 9542 

$$

MNC005-029-087-107-111-159-140330-
/O.CON.KFGF.SV.W.0047.000000T0000Z-170614T0330Z/
Norman MN-Wadena MN-Otter Tail MN-Mahnomen MN-Becker MN-
Clearwater MN-
1001 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN NORMAN...SOUTHWESTERN WADENA...EASTERN OTTER TAIL...
MAHNOMEN...BECKER AND SOUTHERN CLEARWATER COUNTIES...

At 1000 PM CDT, severe thunderstorms were located along a line
extending from Hitterdal to near Perham to near Urbank, and are
nearly stationary.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Public. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Perham around 1005 PM CDT. 
  Frazee around 1030 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4611 9553 4667 9560 4703 9620 4750 9609
      4750 9598 4700 9518 4681 9516 4637 9504
      4637 9516 4611 9515
TIME...MOT...LOC 0300Z 212DEG 4KT 4697 9623 4665 9565 4613 9542 

HAIL...0.75IN
WIND...60MPH
 
$$

Hopkins
453 
WWUS53 KFGF 140329
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1029 PM CDT TUE JUN 13 2017

MNC005-029-087-107-111-159-140339-
/O.EXP.KFGF.SV.W.0047.000000T0000Z-170614T0330Z/
Norman MN-Wadena MN-Otter Tail MN-Mahnomen MN-Becker MN-
Clearwater MN-
1029 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NORMAN...SOUTHWESTERN
WADENA...EASTERN OTTER TAIL...MAHNOMEN...BECKER AND SOUTHERN
CLEARWATER COUNTIES WILL EXPIRE AT 1030 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central, north central, northwestern and west central Minnesota.

LAT...LON 4611 9553 4667 9560 4703 9620 4750 9609
      4750 9598 4700 9518 4681 9516 4637 9504
      4637 9516 4611 9515
TIME...MOT...LOC 0329Z 212DEG 4KT 4700 9621 4668 9563 4616 9540 

$$

Hopkins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:56 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 13, 6:56 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
656 PM CDT Tue Jun 13 2017

.UPDATE...
Issued at 656 PM CDT Tue Jun 13 2017

SPC issued a severe thunderstorm watch for most of the FA through
1 am. Have no active warnings at this point, but radar shows some
echoes moving into the far southern FA. This area has been cloudy
and cool, so this may be a limiting factor. On the positive side,
there are strong 850mb winds feeding into the southern Red River
Valley with a lot of moisture to work with. So will be watching to
see how the activity moving up into the southern FA responds as it
moves northward.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM CDT Tue Jun 13 2017

Coverage and location of severe storms this afternoon/evening main
challenge and impacts through the short term.

Still monitoring storm potential as several scenarios could play
out affecting severe storms and associated hazards. Surface low
remains over se SD with warm front through east central SD into s
MN. Some model guidance lifts the low into se ND however Clouds
over ne SD may be hindering northward progress of low. this would
lessen the significant tornado threat somewhat. Another scenario
could be development along a boundary or pseudo dry line initially
over se ND mid late afternoon developing northward through the
evening. Tornadoes could initially develop however this case would
be more supportive of a large hail and damaging wind event. In
either case will continue to monitor conditions closely. Storms
will continue to propagate east through evening weakening late
this evening.

Wednesday for the most part should be dry other than some
lingering shra over the far ne in the morning and across the far
north in wrap around later in the afternoon. highs will be close
to average.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM CDT Tue Jun 13 2017

The extended period begins with zonal flow over the area in the wake
of a departed low pressure system, with the jet beginning to sag
south of the area. Expect a few disturbances to move through the
flow bringing chances for more precipitation.

By Saturday, low pressure develops south of the forecast area with
the greatest risk for pcpn across South Dakota and southern
Minnesota. Upper level low pressure crossing North Dakota will
provide sufficient lift to trigger showers across the area. By
Sunday, conditions will be a bit more tranquil.

Otherwise, temperatures through the end of the period will generally
stay on the warm side, with upper 70s to low 80s for highs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 656 PM CDT Tue Jun 13 2017

Not a lot happening at any of the TAF sites now, but anticipate
things to become more active between 02z and 06z. Ceilings have
been lowering as well, so looks like most TAFs will be MVFR to IFR
at times. Improving conditions expected by Wednesday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Jun 13, 4:11 AM CDT, 17 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Tue Jun 13 2017

MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915-
Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, several tornadoes, and localized flash flooding are all
possible. The greatest potential for strong tornadoes exists in
the far southern Red River valley into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054-
140915-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, tornadoes, and localized flash flooding are all
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

BP

In the hours before

Local storm report, Jun 13, 9:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
922 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     3 NNW FARGO             46.92N 96.84W
06/13/2017  E64 MPH          CASS               ND   ASOS

            SEVERE WIND GUSTS FOR SEVERAL MINUTES.

&&

GGUST
Local storm report, Jun 13, 9:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
927 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     FARGO                   46.88N 96.82W
06/13/2017  E70 MPH          CASS               ND   TRAINED SPOTTER

            PEAK WINDS ESTIMATED TO 70 MPH DOWNTOWN. SOME STREET
            FLOODING BGINNING.

&&

GGUST
Local storm report, Jun 13, 9:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
929 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND GST     1 N ARGUSVILLE          47.07N 96.94W
06/13/2017  E60 MPH          CASS               ND   TRAINED SPOTTER

&&

GGUST
Local storm report, Jun 13, 9:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
931 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND GST     2 W URBANK              46.13N 95.55W
06/13/2017  M60 MPH          OTTER TAIL         MN   TRAINED SPOTTER

            SOME TREE LIMBS BROKEN DOWN.

&&

GGUST
Local storm report, Jun 13, 9:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
933 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     3 SE CAMPBELL           46.07N 96.36W
06/13/2017  E57 MPH          WILKIN             MN   MESONET

            PEAK WINDS MEASURED AT AN NDAWN STATION.

&&

GGUST
Local storm report, Jun 13, 9:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
936 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND GST     6 W WAHPETON            46.27N 96.74W
06/13/2017  M58 MPH          RICHLAND           ND   MESONET

            PEAK WINDS MEASURED AT AN RWIS STATION.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:02 PM CDTTornado Warning Tornado observedFGFGrant43 min
Jun 13, 7:11 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin49 min
Jun 13, 7:40 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail50 min
Jun 13, 7:46 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin59 min
Jun 13, 8:11 PM CDTSevere Thunderstorm WarningFGFWilkin49 min
Jun 13, 8:27 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin48 min
Jun 13, 8:44 PM CDTSevere Thunderstorm WarningFGFClay, Norman46 min
Jun 13, 8:54 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wilkin66 min
Jun 13, 9:24 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Pennington, Polk, Red Lake41 min
Jun 13, 9:32 PM CDTAreal Flood AdvisoryFGFClay2 hr
Jun 13, 9:57 PM CDTAreal Flood AdvisoryFGFBeltrami, Lake of the Woods, Roseau6 hr
Jun 13, 10:13 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater, Hubbard, Pennington, Red Lake, Wadena62 min
Jun 13, 10:58 PM CDTSpecial Weather StatementFGFBeltrami, Lake of the Woods62 min
Jun 14, 12:03 AM CDTSpecial Weather StatementFGFLake of the Woods27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.